Alert archive / Florida / Small Craft Advisories in 2012

Small Craft Advisory 8, NWS Key West, FL

February 4, 2012

NWS Key West, FL issued this small craft advisory at Feb 4, 2012, 5:28 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2012, 5:28 PM EST (22:28 UTC)
Expired
Feb 4, 2012, 10:00 PM EST
In force
5 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WHUS72 KKEY 042228
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
528 PM EST SAT FEB 4 2012

GMZ034-044-054-055-074-075-050300-
/O.EXP.KKEY.SC.Y.0007.000000T0000Z-120204T2200Z/
/O.NEW.KKEY.SC.Y.0008.120204T2228Z-120205T0300Z/
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
528 PM EST SAT FEB 4 2012

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAWK CHANNEL AND THE FLORIDA STRAITS FROM THE WEST END
OF SEVEN MILE BRIDGE TO SOUTH OF THE DRY TORTUGAS OUT 60 NM...AND
THE EXTREME SOUTHEASTERN GULF OF MEXICO...INCLUDING THE DRY TORTUGAS
AND REBECCA SHOAL CHANNEL.

* WINDS AND WAVES: FRESH TO STRONG EAST BREEZES WILL PREVAIL OVERALL
  FLORIDA KEYS COASTAL WATERS THROUGH THIS AFTERNOON. SUSTAINED WINDS
  OF NEAR 20 KNOTS ARE EXPECTED TO CONTINUE. SEAS OF 7 TO 9 FEET ARE
  LIKELY IN THE LOWER STRAITS OF FLORIDA SOUTH OF KEY WEST AND THE
  DRY TORTUGAS EARLY...SUBSIDING TO 6 TO 8 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ033-042-043-052-053-072-073-042330-
/O.EXP.KKEY.SC.Y.0007.000000T0000Z-120204T2200Z/
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
528 PM EST SAT FEB 4 2012

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT ON HAWK CHANNEL AND
THE STRAITS OF FLORIDA EAST OF SEVEN MILE BRIDGE. SMALL CRAFT SHOULD
EXERCISE CAUTION ON THESE WATERS DUE TO SUSTAINED EAST WINDS OF 15 TO
20 KNOTS. 

$$

BWC
1 follow-up statement
085 
WHUS72 KKEY 050312
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1012 PM EST SAT FEB 4 2012

GMZ034-044-054-055-074-075-051000-
/O.EXP.KKEY.SC.Y.0008.000000T0000Z-120205T0300Z/
/O.NEW.KKEY.SC.Y.0009.120205T0312Z-120205T1000Z/
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1012 PM EST SAT FEB 4 2012

...SMALL CRAFT ADVISORY IN EFFECT...

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS OF
HAWK CHANNEL AND THE FLORIDA STRAITS FROM THE WEST END OF SEVEN MILE
BRIDGE TO SOUTH OF THE DRY TORTUGAS OUT 60 NM...AND THE EXTREME
SOUTHEASTERN GULF OF MEXICO...INCLUDING THE DRY TORTUGAS AND REBECCA
SHOAL CHANNEL. 

* WINDS AND WAVES: FRESH TO STRONG EAST BREEZES WILL PREVAIL OVERALL
  FLORIDA KEYS COASTAL WATERS OVERNIGHT. SUSTAINED WINDS OF NEAR 20
  KNOTS ARE EXPECTED TO CONTINUE. SEAS OF 5 TO 8 FEET ARE LIKELY IN
  THE LOWER STRAITS OF FLORIDA SOUTH OF KEY WEST AND THE DRY TORTUGAS
  EARLY... SUBSIDING TO 4 TO 7 FEET BY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BWC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 4, 3:35 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 4, 3:35 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
335 PM EST SAT FEB 4 2012

.DISCUSSION...LATEST AVAILABLE SATELLITE IMAGERY OVERLAID WITH MODEL
STREAMLINE ANALYSIS AS OF 200 PM DEPICT A BROAD LOW AMPLITUDE MID
AND UPPER CYCLONE ENCOMPASSING THE CENTRAL AND WESTERN CONUS. TO THE
SOUTH OF THAT...POSITIVE VORTICITY ADVECTION (PVA) ASSOCIATED WITH
FAST MOVING IMPULSES WITHIN THE SOUTHERN STREAM OF THE JET ARE
RESULTING IN MORE ACTIVE WEATHER ALONG THE SOUTHEAST TEXAS COAST AND
THE NORTHERN GULF COAST. CLOSER TO OUR AREA...THE MAIN AXIS OF AND
IDENTIFIABLE SHORTWAVE DISTURBANCE REMAINS JUST TO THE NORTH OF THE
YUCATAN AND IS UPSTREAM OF SOUTH FLORIDA AND THE FLORIDA KEYS.
ABUNDANT TROPICAL MOISTURE IS NOW BEING SCOOPED NORTHWARD ON STRONG
SOUTHERLIES ABOVE 700 MB. AT THE SURFACE...AS OF 200 PM...THE CENTER
OF THE STRONGEST ANTICYCLONIC RIDGING NORTH OF THE KEYS HAS MOVED
CLOSER TO 70 WEST 30 NORTH...AND CONTINUES TO SLIDE EASTWARD INTO
THE ATLANTIC. TO THE SOUTHWEST OF THE KEYS...A SURFACE TO 850 MB
TROUGH IS ANALYZED IN THE YUCATAN CHANNEL.

.CURRENTLY...AS OF 200 PM...SKIES ARE PARTLY CLOUDY ACROSS THE
ISLAND CHAIN AND SURROUNDING WATERS. VISIBLE SATELLITE COMBINED WITH
LIGHTNING DATA SUGGEST THAT A FEW STRIKES HAVE REMAINED WELL WEST OF
DRY TORTUGAS THROUGHOUT THE DAY...WITH CLUSTERS OF GOOD RAIN
PRODUCING SHOWERS AND THUNDERSTORMS REMAINING OVER THE NORTHWESTERN
CARIBBEAN SEA. TEMPERATURES HAVE ONCE AGAIN REACHED AROUND 80
DEGREES WITH DEWPOINTS IN THE MID 60S. EAST WINDS ARE NEAR 15 KNOTS
ALONG THE REEF AND GUSTING TO BETWEEN 15 AND 20 KNOTS...EXCEPT 20
KNOTS AT SAND KEY WITH GUSTS BETWEEN 25 AND 30 KNOTS.

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...INDICATIONS ARE
CONSISTENT THAT A WETTER PATTERN WILL EMERGE IN THE SHORT TERM GIVEN
FAVORABLE INGREDIENTS COMPOSED OF A MORE ACTIVE SOUTHERN BRANCH OF
THE JET...AS THE AFOREMENTIONED UPPER SHORTWAVE JUST NORTH OF THE
YUCATAN SLOWLY MOVES EASTWARD...AND THE KEYS ARE CLOSER TO AN
ENTRANCE REGION. FOR TONIGHT...BOTH 12Z ECMWF AND GFS SHOW VERY
SLIGHT MOISTENING IN THE COLUMN...TO BETWEEN 1.25 AND 1.50 INCHES BY
TOMORROW MORNING...SO WILL STILL KEEP ISOLATED CHANCES FOR
SHOWERS...WITH MIDDLE OF THE ROAD CHANCES FOR SHOWERS AND ISOLATED
THUNDER CONFINED TO THE FLORIDA STRAITS.

TOMORROW...AS THE UPPER SHORTWAVE MOVES CLOSER...COLUMNAR MOISTURE
INCREASES ABOVE 700 MB WITH PWAT RISING TO BETWEEN 1.75 AND 2.00
INCHES DURING THE AFTERNOON...AND THIS IN COMBINATION WITH THE
APPROACHING PVA (POSITIVE VORTICITY ADVECTION) ASSOCIATED WITH
APPROACHING IMPULSES...PROMPTS ELEVATION OF RAIN AND THUNDER CHANCES
TO 50 PERCENT FOR SUNDAY. EXPECT SHOWER COVERAGE TO INCREASE DURING
THE AFTERNOON.

ON SUNDAY NIGHT AND MONDAY...TIME HEIGHTS ARE INDICATING THE
GREATEST MID AND UPPER LEVEL OMEGA FIELDS ASSOCIATED WITH THE JET
DYNAMICS SHOULD MOVE ACROSS THE AREA DURING THIS TIME. GIVEN
ELEVATED PWATS BETWEEN 1.50 AND 2.00 INCHES...WILL INSERT LIKELY
POPS WITH SCATTERED THUNDERSTORMS...AND TOTAL RAINFALL AMOUNTS COULD
EXCEED ONE INCH IN SOME ISLAND LOCATIONS. IF RAINFALL AMOUNTS
CONTINUE TO RISE...MAY NEED TO INSERT WORDING FOR HEAVY RAINFALL.
DAYTIME HIGH AND LOW TEMPERATURES SUNDAY THROUGH MONDAY WILL BE
IMPACTED BY BOTH SOLID CLOUD COVER AND LOCALLY RAIN-COOLED
ENVIRONMENTS WITH THE HEAVIER SHOWERS...SO HAVE OPENED UP A RANGE
FOR HIGH TEMPERATURES BETWEEN 75 AND 80 AND OVERNIGHT LOWS BETWEEN
65 AND 70 DEGREES.

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...INDICATIONS BY BOTH THE
12Z ECMWF AND THE GFS THAT DEVELOPING LOW PRESSURE EAST OF THE
CAROLINAS MAY PUSH A WEAK SURFACE FRONT JUST TO THE SOUTH OF THE
KEYS DURING MONDAY NIGHT...WITH SOME SORT OF BOUNDARY REMAINING
NEARBY THE KEYS THROUGH WEDNESDAY. NEVERTHELESS...BOTH ECMWF AND GFS
MODEL FORECAST SOUNDINGS STILL ILLUSTRATE THAT COLUMNAR MOISTURE
REMAINS NEAR 1.50 INCHES THROUGH THE PERIOD...WHICH IS WELL ABOVE
NORMAL FOR THE TIME OF YEAR. BUT GIVEN SOME DRYING IN THE 500-700 MB
LAYER...WILL KEEP OUT ANY CHANCES FOR THUNDER IN THE GRIDS ATTM. SO
WILL CONTINUE ADVERTISE LOW CHANCES FOR SHOWERS ALONG WITH
TEMPERATURES THAT SHOULD REMAIN SLIGHTLY ABOVE NORMAL FOR THIS
PERIOD...IN THE UPPER 70S AND LOWS IN THE UPPER 60S RESPECTIVELY.
STILL EXPECT THAT GIVEN PRESENCE OF ABUNDANT CIRROSTRATUS AND
CIRRUS...EXPECT MOSTLY CLOUDY CONDITIONS.

EXTENDED...THURSDAY THROUGH SATURDAY...VERY LITTLE CONFIDENCE AS TO
HOW EXACTLY THIS PERIOD WILL UNFOLD. SOME SEMBLANCE OF SURFACE FRONT
IS PROGGED TO REMAIN IN SOMEWHAT CLOSE PROXIMITY TO SOUTH FLORIDA
AND THE KEYS. THIS COMBINED WITH ADDITIONAL IMPULSES CONTINUING TO
MOVE FROM WEST TO EAST ACROSS THE GULF TOWARDS OUR AREA COULD
CONTINUE TO KEEP ELEVATED RAIN CHANCES ACROSS THE KEYS...WHICH IS 30
PERCENT...OR A LOW CHANCE FOR SHOWERS THROUGH THE PERIOD. SURFACE
RIDGING TO THE NORTH OF THE KEYS APPEARS TO BE WEAKER THAN AS OF
LATE...BUT THIS SHOULD KEEP A CONTINUATION OF ABOVE NORMAL
TEMPERATURES AND HUMIDITY ACROSS THE KEYS.

&&

.MARINE...TONIGHT...THE WESTERN ATLANTIC RIDGE WILL CONTINUE TO
SLIDE EASTWARD ALLOWING WINDS AND SEAS TO LET DOWN...BUT A SMALL
CRAFT ADVISORY WILL REMAIN IN PLACE ACROSS ALL OF THE FLORIDA
STRAITS FROM THE C-MAN STATIONS SOUTHWARD OUT 60 NM...AND SEAS OF 5
TO 8 FEET WILL CONTINUE OVERNIGHT. HAVE ELECTED TO KEEP A CAUTIONARY
STATEMENT ACROSS ALL OTHER WATERS...WITH UP TO 6 FOOT SEAS
CONTINUING IN THE SOUTHEASTERN GULF OF MEXICO AND OFFSHORE GULF
WATERS BEYOND 5 FATHOMS. WINDS AND SEAS LET DOWN A BIT ON
SUNDAY...BUT A SMALL CRAFT ADVISORY FOR SEAS MAY BE NECESSARY ACROSS
THE WESTERN STRAITS...OR A CAUTIONARY STATEMENT FOR SEAS DEPENDENT
UPON REPORTED DECAY OF THE SEAS AND SWELL.

DO NOT EXPECT HEADLINE OR ADVISORY CONDITIONS FOR SEAS FROM SUNDAY
AFTERNOON THROUGH MONDAY NIGHT...HOWEVER SCATTERED TO NUMEROUS FAST
MOVING SHOWERS AND SCATTERED THUNDERSTORMS MAY BE CAPABLE OF
DELIVERING WIND GUSTS IN EXCESS OF 35 KNOTS. KEEP NOAA WEATHER RADIO
TUNED IN

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH THIS AFTERNOON THROUGH
MUCH OF TONIGHT. SHORT-LIVED...MVFR CEILINGS ARE POSSIBLE AT EYW
AND/OR MTH LATE TONIGHT INTO EARLY SUNDAY MORNING. DUE TO THE
ANTICIPATED BRIEF NATURE OF THESE MVFR CEILINGS...ONLY VFR
CONDITIONS WILL BE ADVERTISED IN THE TERMINAL FORECASTS. THE
PROSPECT OF SUB-VFR CONDITIONS WILL INCREASE LATE SUNDAY MORNING
INTO EARLY SUNDAY AFTERNOON. FORECAST CERTAINTY IS NOT HIGH ENOUGH
TO PLACE SUB-VFR CONDITIONS IN THE TERMINAL FORECASTS AT THIS TIME.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1957...THE HIGH
TEMPERATURE IN KEY WEST WAS 85 DEGREES. THIS SET THE DAILY RECORD
FOR MAXIMUM TEMPERATURE MEASURED IN KEY WEST ON FEBRUARY 4TH...A
RECORD WHICH STILL STANDS 55 YEARS LATER. TEMPERATURE RECORDS AT KEY
WEST DATE BACK TO 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  71 77 68 78 69/ 20 50 70 70 40
MARATHON  72 78 68 77 70/ 20 50 70 70 40
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY IN EFFECT ACROSS ATLANTIC WATERS INCLUDING
GMZ052-054 & GMZ072-075

&&

PUBLIC/MARINE/GRIDS..........FUTTERMAN
AVIATION/NOWCASTS............BS
UPPER AIR/DATA ACQUISITION...ROTHWELL/PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 4, 4:30 AM EST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
430 AM EST SAT FEB 4 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-051100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
430 AM EST SAT FEB 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS OF
FLORIDA BAY...HAWK CHANNEL AND STRAITS OF FLORIDA FROM OCEAN REEF TO
SOUTH OF DRY TORTUGAS...AND THE EXTREME SOUTHEASTERN GULF OF
MEXICO...INCLUDING THE DRY TORTUGAS AND REBECCA SHOAL CHANNEL. A
SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE STRAITS OF
FLORIDA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. THE
PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTING
STRIKES AND LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NELSON

Nearby

Small Craft Advisories in Florida, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.